Police investigate suspected drug overdose death in Grand Forks
A new drug suspected in the recent fatal overdose of a Grand Forks teenager has prompted police to investigate local drug overdoses dating back to June 2014.
The drug suspected in 18-year-old Bailey Henke's death is powdered fentanyl, an opiate new to the Grand Forks area that is potentially very dangerous with highly unpredictable side effects, said Grand Forks Police Lt. Bill Macki. Police believe the drug is a factor in several recent overdose cases.
Officers found Henke unresponsive about 12:15 p.m. Saturday at a residence in the 3600 block of Landeco Lane, Macki said. Officers and paramedics performed CPR and other life-saving measures at the scene, but Henke was later pronounced dead by the Grand Forks County coroner.
Henke's mom, Laura Lilja Henke of Minot, said Tuesday the police investigation is a comfort to her family. If anything good could come of her son's death, she said, she hopes it's that the police can stop use of this drug in the Grand Forks area.
"We're just really hoping the people responsible are caught, and we can get some closure," Lilja Henke said. "I'm really scared that there will be someone else who overdoses or possibly dies from it."
The suspected use of powdered fentanyl has occurred among people age 18 to mid-20s, Macki said.
Because the drug is so potent, taking in an amount greater than the size of the tip of a pen could cause widely varied, extreme side effects, Macki said.
"Just a microgram could mean the difference between an overdose or not," he said. "It's very unpredictable, and it's very strong."
Henke's case is the only fatality believed to be connected to the drug in Grand Forks, he said, but officers are investigating drug overdose cases dating back to June 2014.
"There are several others that appear to be involved with this substance or a similar substance," said Macki, but he could not provide details Tuesday on the exact number of overdose cases being investigated.
The police investigation shows there could still be a lot of powdered fentanyl unaccounted for, Macki said. Because of this, police started warning the public Tuesday through media and through the public schools.
Lilja Henke was shocked by her son's fatal drug overdose.
"We weren't aware of any drug use or anything," she said.
Henke had started studying law enforcement at Lake Region State College in Devils Lake after graduating from Grand Forks Community High School in May 2014, Lilja Henke said.
Henke had recently dropped out of school at Lake Region with the intention of continuing his degree at Northland Community and Technical College in East Grand Forks, "but he didn't get the chance to do that," she said.
"Everyone knows him as a super kind person," Lilja Henke said of her son. "He's always been super sweet and helpful."
According to Henke's obituary, he enjoyed hanging out with family and friends, shopping, listening to music, playing Xbox and collecting hats.
Lilja Henke said she and her family are faring "as best as expected" with Henke's recent death. "It's been a whirlwind rollercoaster," she said.
The family set up the Bailey Henke Scholarship Fund at Community High School in Henke's memory, she added.
And Lilja Henke continued reiterating she hopes the police investigation can prevent more overdoses.
"We're just really, really hoping that something good comes out of this," she said.
Powdered fentanyl is a white or off-white powder that Macki did not know by any other name.
This type of fentanyl cannot be bought at a pharmacy, meaning it was "obtained through illicit means, resulting in unpredictable potency," he said.
Grand Forks police have seen drug abuse involving pharmaceutical fentanyl before, but "this powdered fentanyl, that's something that's relatively new," Macki said.
The drug may be converted into other forms besides powder, he added.
Because of its perceived danger to the public, the police department has listed symptoms of powdered fentanyl overdose on its website, which can be found through www.grandforksgov.com.
Those symptoms include seizures, delusions, aggression, paranoia, lethargy, euphoria and anxiety and more.
The police department would usually be less open about topics related to an ongoing investigation, Macki said, but in this case, the potential for danger outweighs confidentiality, so officers want the public to be informed of powdered fentanyl's presence and symptoms.
The North Dakota Bureau of Criminal Investigation, Grand Forks County Sheriff's Department, UND Police and Altru Ambulance are assisting in the investigation.
Anyone with information related to a suspected overdose can call police at (701) 787-8000, email email@example.com, or text the word "Tipster" to 84741.